High Wind, South Coast
- When
- January 14, 9:40 AM PST to 10:40 AM PST
- Where
- South Coast forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Coast Guard
Strong winds were reported at Cape Disappointment with sustained winds of 45 kts.
A strong low pressure system moved into the Pacific Northwest bringing strong southerly winds to the south Washington Coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong low pressure system moved into the Pacific Northwest bringing strong southerly winds to the south Washington Coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 14, 8:55 AM PST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST FRI JAN 14 2011
.SYNOPSIS...WET AND MILD CONDITIONS WILL CONTINUE INTO THE NEXT WEEK
WITH SNOW LEVELS REMAINING ABOVE THE PASSES. WILL SEE OCCASIONAL
BREEZY CONDITIONS AT TIMES ON THE COAST. A VERY WET PERIOD IS
EXPECTED THIS WEEKEND AS TROPICAL MOISTURE REACHES THE PACIFIC
NORTHWEST.
&&
.SHORT TERM...A WET PACIFIC WEATHER SYSTEM IS MOVING ONSHORE THIS
MORNING. AMSU SATELLITE DERIVED TOTAL PRECIPITABLE WATER ..AMOUNTS
1 TO 1.5 INCHES IN A NARROW BAND STRETCHING FROM ABOUT 130W OF THE
PACNW TO NEAR HAWAII. THIS ATMOSPHERIC RIVER CONNECTION WITH THE
SUBTROPICS WILL CONTINUE THROUGH THE WEEKEND AS ANOTHER SYSTEM
DEVELOPING WEST OF HAWAII HEADS TO THE PACNW.
THE SYSTEM TODAY IS SIMILAR TO YESTERDAY WITH WINDY CONDITIONS ON THE
COAST. WINDS THIS MORNING ARE A LITTLE STRONGER THAN MODELS HAVE BEEN
INDICATING...SO HAVE ISSUED A HIGH WIND WARNING FOR THE HEADLANDS AND
THE BEACHES WITH THIS SYSTEM. WINDS SHOULD DIMINISH BY MID AFTERNOON.
FAIRLY DECENT WINDS STRETCH INTO THE MOUNTAINS AS WELL WITH 50 TO 60
KNOTS ABOVE 850 MB. PRECIPITATION DECREASES LATER TODAY WITH A HALF
TO TWO-THIRDS OF AN INCH IN THE COAST RANGE AND CLOSER TO AN INCH FOR
THE NORTH CASCADES.
MODELS CONTINUE IN DISAGREEMENT ON TIMING OF THE MORE SIGNIFICANT
SYSTEM FOR SAT INTO SUN. GFS CONTINUES FASTER AT WETTER THAN
ECMWF...BUT IS GETTING CLOSER ON THE TIMING. FORTUNATELY THE WINTER
STORM RECON AIRCRAFT FLYING THIS YEAR WILL BE ABLE TO MAKE ADDITIONAL
MEASUREMENTS AS THE STORM DEVELOPS WITH THE END RESULT OF A BETTER
FORECAST. RIGHT NOW THE FOCUS OF THE PRECIPITATION LOOKS TO BE
BETWEEN NW OREGON AND WESTERN WASHINGTON SATURDAY NIGHT AND SUN AS
FAST MOVING WAVES SHIFT THE FOCUS OF THE HEAVIER RAINFALL. CURRENT
ESTIMATE OF RAINFALL SAT THROUGH SUN 2 TO 3 INCHES FOR THE COAST
RANGE...2 TO 5 INCHES FOR THE CASCADES.
SNOW LEVELS REMAIN 6000 FEET OR SO THROUGH THE EVENT SO EVEN THE
CASCADES PASSES WILL GET RAIN. ON TOP OF THE POTENTIAL HEAVY RAINS
ADDITIONAL SNOW MELT FROM WARM RAINS WILL FEED ALREADY ELEVATED
RIVERS. A FLOOD POTENTIAL OUTLOOK CONTINUES FOR THE FORECAST AREA
THIS HOLIDAY WEEKEND...WILL UPDATE AS CONDITIONS BECOME MORE CLEAR.
LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE REMAINDER
OF A WET SYSTEM BEGINS TO DEPART FROM THE REGION LATE SUNDAY AS A
ZONAL WEATHER PATTERN PERSISTS. MODELS REMAIN IN GOOD AGREEMENT EARLY
NEXT WEEK...BUT SLOWLY DIVERGE BY MID WEEK. SEVERAL SHORTWAVES WILL
SWEEP OVER THE AREA...KEEPING DAMP YET WARM CONDITIONS FOR THE
PACIFIC NORTHWEST. MODELS HINT AT AN UPPER LEVEL RIDGE BUILDING FROM
THE SOUTH. THIS WILL FORCE SYSTEMS FURTHER NORTH STARTING
WEDNESDAY...AS SEVERAL COLD SYSTEMS SIMULTANEOUSLY DROP INTO THE
MIDWEST. A COLDER AND DRIER REGIME MAY RETURN BY THURSDAY WHEN
OFFSHORE FLOW DEVELOPS LATE IN THE WEEK. HAVE KEPT TEMPERATURES ON
THE COOLER SIDE AND DECREASED POPS AND SKY COVER...BUT CONFIDENCE IS
STILL FAIRLY LOW GIVEN MODEL DISCREPANCIES. LR
&&
.AVIATION...WE ARE SEEING SOME IMPROVEMENT IN CEILINGS AND
VISIBILITIES THIS MORNING AHEAD OF THE FRONT OFFSHORE...HOWEVER
EXPECT THIS TO BE BRIEF AS ADDITIONAL MOISTURE STREAMS ASHORE WITH
RAIN INCREASING THROUGH MIDDAY. RAIN WILL TRANSITION TO SHOWERS
ALONG THE NORTH COAST AROUND 22Z AND OVER THE WILLAMETTE VALLEY
BETWEEN 00Z AND 02Z. SHOWERS WILL TAPER OFF THROUGH THE EVENING
BUT VFR BREAKS THAT DO FORM WILL QUICKLY REFILL WITH LOWER STRATUS
BRINGING CONDITIONS TO MVFR OR IFR TONIGHT. PRECIPITATION FROM
THE NEXT FRONT WILL ARRIVE ON THE CENTRAL OREGON COAST AROUND 10Z
AND 12Z.
KPDX AND APPROACHES...CEILINGS WHICH BRIEFLY IMPROVED TO VFR WILL
HOVER AROUND 3000 FT THROUGH 18 OR 19Z BEFORE DROPPING BACK DOWN
TO MORE SOLIDLY PREVAILING MVFR AS RAIN INCREASES. STEADY RAIN
WILL SWITCH OVER TO SHOWERS AROUND 22Z THEN TAPER OFF THROUGH THE
EVENING...BUT AFTER A BRIEF IMPROVEMENT EXPECT MVFR TO PREVAIL
OVERNIGHT.
&&
.MARINE...SOUTHERLY WINDS 25 TO 30 KT WILL GUST TO AROUND 35 KT
TODAY AS A WARM FRONT MOVES ONSHORE. WINDS WILL GRADUALLY EASE
THIS AFTERNOON AND EVENING AS HIGH PRESSURE BRIEFLY BUILDS IN
FROM THE SOUTH. ANOTHER STRONG FRONTAL SYSTEM IS EXPECTED TO BRING
SOUTHERLY WINDS UP NEAR FOR GALES AGAIN SATURDAY AFTERNOON.
COMBINED SEAS AROUND 10 FT THIS MORNING...WILL CONTINUE TO BUILD AS
GALES DEVELOP MORE SOLIDLY. EXPECT GRADUALLY BUILDING W TO SW
SWELL THE NEXT SEVERAL DAYS REACHING THE MID TO POSSIBLY UPPER
TEENS BY EARLY NEXT WEEK. RUTHFORD
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WA...NONE.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM
PST SATURDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 559 AM PST FRI JAN 14 2011 ORZ001>011-014-PZZ210-WAZ019>023-039-040-151700- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 559 AM PST FRI JAN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECTED ABUNDANT RAINFALL SATURDAY AND SUNDAY MAY LEAD TO FLOODING OF RIVERS ALREADY RUNNING HIGH. MAIN CONCERN AT THIS TIME ARE RIVERS IN SOUTHWEST WASHINGTON...AND THE NORTH OREGON COAST RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY. ORZ012-013-151700- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- 559 AM PST FRI JAN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY. PZZ250-255-270-275-151700- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 559 AM PST FRI JAN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALE FORCE WIND POSSIBLE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
1 high wind. Local standard time, as filed.
Strong winds were reported at Cape Disappointment with sustained winds of 45 kts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278273.